Toggle Main Menu Toggle Search

Open Access padlockePrints

Safety profile of lamotrigine in overdose

Lookup NU author(s): Dr Akintunde Alabi, Dr Adam Todd, Professor Andy Husband, Dr Joseph Reilly

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Background:Lamotrigine is an anticonvulsant as well as a mood stabilizer. Apart from its established use in the treatment of epilepsy, there has been an expansion of its use in the treatment of mental disorders. Patients with epilepsy as well as those with mental disorders are at increased risk of deliberate drug overdoses. An evidence base for the safety profile of lamotrigine in overdose is an essential tool for prescribers. The objective of this study was to carry out a narrative synthesis of the existing evidence for the safety profile of lamotrigine in overdose.Methods:A systematic search was conducted of EMBASE (1974 to December 2015), MEDLINE (1946 to December 2015), PsycINFO (1806 to December 2015) and CINAHL (1981 to December 2015) databases. Studies were included in which there was a deliberate or accidental single drug overdose of lamotrigine, with its toxic effects described. Studies that did not involve an overdose were excluded. A narrative synthesis of the described toxic effects was carried out.Results:Out of 562 articles identified, 26 studies were included, mainly in the form of case reports and series. The most commonly described toxic effects of lamotrigine were on the central nervous system, specifically seizures, movement disorders and reduced consciousness. Other toxic effects included QTc interval and QRS complex prolongations, hypersensitivity reactions, serotonin syndrome as well as rhabdomyolysis possibly due to seizures and/or agitation. Deaths were recorded in two studies, with cardiovascular and neurological toxic effects described.Conclusions:Even though lamotrigine has been reported to be well tolerated, there is a risk of toxic effects which can be life threatening in overdose. This needs to be borne in mind when prescribing to patients at an increased risk of deliberate drug overdose.


Publication metadata

Author(s): Alabi A, Todd A, Husband AK, Reilly JG

Publication type: Review

Publication status: Published

Journal: Therapeutic Advances in Psychopharmacology

Year: 2016

Volume: 6

Issue: 6

Pages: 369-381

Print publication date: 01/12/2016

Online publication date: 08/08/2016

Acceptance date: 02/04/2016

ISSN (print): 2045-1253

ISSN (electronic): 2045-1261

URL: https://doi.org/10.1177/2045125316656707

DOI: 10.1177/2045125316656707


Actions

Find at Newcastle University icon    Link to this publication


Share